Antibiotic Use During the First Year of Life Increases the Risk for Asthma

A new study published in the June 2007 issue of the scientific journal Chest shows that the risk of asthma is one and a half times greater in babies who received more than four courses of antibiotics before age 1. The research was reported on the June 15, 2007 Medscape website and in several news outlets including the online June 11, 2007 Toronto Star.

Researchers reviewed healthcare and prescription databases in Manitoba, Canada of over 13 thousand children to see if there was an association between antibiotic prescription use during the first year of life and asthma at the age of 7. The results showed that children who had been given antibiotics in the first year of life were more likely to develop asthma by age seven. Children in this group who were given four courses of antibiotics were most at risk.

Study author Anita L. Kozyrskyj, PhD, from the University of Manitoba in Winnipeg, Canada, commented, "Since oral antibiotics are frequently prescribed for upper and lower respiratory tract infections in children, an understanding of the relation between antibiotic use and asthma is critical to clinicians and health-care policymakers worldwide." She continued, "To address the major methodological issues of reverse causation and selection bias in epidemiologic studies of antibiotic use in early life and the development of asthma, we undertook a cohort study of this association in a complete population of children."

The authors noted that further studies were needed but suggested, "In the interim, it would be prudent to avoid the unnecessary use BS antibiotics in the first year of life when other antibiotics are available." They concluded, "Antibiotic use in early life was associated with the development of childhood asthma, a risk that may be reduced by avoiding the use of BS [broad-spectrum] cephalosporins."

The authors noted that further studies were needed but suggested, "In the interim, it would be prudent to avoid the unnecessary use BS antibiotics in the first year of life when other antibiotics are available." They concluded, "Antibiotic use in early life was associated with the development of childhood asthma, a risk that may be reduced by avoiding the use of BS [broad-spectrum] cephalosporins."

The Toronto Star interviewed Dr. Sheldon Spier, a pediatric respirologist at the Alberta Children's Hospital. Dr. Spier commented that this study may help explain why asthma develops in some children. "This study really is quite important," he continued, "It tells us a lot more about asthma and the possible factors that lead to it. But we do have to be careful in our interpretation of it."